- What Is Addiction?
- Prescription Drug
- Teens and
- Video Game
Like other narcotics, codeine withdrawal has a very well understood list of symptoms. Most, if not all codeine addicts will progress through the stages of withdrawal, depending only on how much their body has become used to the drug.
Some of the symptoms that are unique to narcotic and codeine withdrawal are excessive yawning and diarrhea. The yawning is very strange and unrelated to being tired or bored. The diarrhea is better understood – it’s a rebound from a long-term side effect of taking codeine: constipation. In fact, codeine is sometimes prescribed to treat diarrhea, although better drugs are available. Some patients also experience excessive sneezing and restless leg syndrome from codeine withdrawal. This latter is an uncontrollable movement of the legs whenever they try to rest.
Other codeine withdrawal symptoms are irritability, insomnia and nausea. Patients may also have problems regulating their body temperature, resulting in chills. In the most serious cases, muscle cramping and vomiting. Serious dehydration (from nausea, vomiting and diarrhea) is probably the greatest risk. Patients who have undergone codeine withdrawal compare it to having a strong bout of the flu. Symptoms usually start in eight to twelve hours and peak within a day or two. It can take up to two weeks for all symptoms to disappear.
Those under medical care for codeine withdrawal may receive medications to help ease the symptoms. Nutritional status will be monitored and common codeine withdrawal symptoms (insomnia, nausea) can be treated as they occur. Long-term, patients report headaches and muscle pains, but these may be related to why they were taking the pain medication to begin with. Depression is also related to opioid withdrawal and a psychological assessment is usually advised.
One of the dangers of “self-withdrawal” from codeine is the knowledge that all the misery will go away just by taking another dose. Outpatients who want to quit the drug are usually advised to taper down the dose over time and under a physician’s watchful eye. Tapering does reduce the severity of codeine withdrawal symptoms, but it also extends them for a longer period.